Arkansas, 2023

Flash Flooding and Flooding in Arkansas, February 8, 2023

February 8, 2023 · NWS LZK · 15 events in 13 counties and zones

Heavy to excessive rain was in the forecast on February 7th/8th, especially in northern and western Arkansas. This was ahead of a storm system in the southern Plains, and north of a nearly stationary front draped across central sections of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy to excessive rain was in the forecast on February 7th/8th, especially in northern and western Arkansas. This was ahead of a storm system in the southern Plains, and north of a nearly stationary front draped across central sections of the state. South of the front, increasing warmth/moisture set the stage for the possibility of severe thunderstorms toward evening on the 8th.

The placement of the front was obvious as of 300 pm CST on the 8th. North of the front, temperatures were only in the 40s/50s. The thermometer showed 45 degrees at Harrison (Boone County) and 49 degrees at Walnut Ridge (Lawrence County). Readings were in the 60s/70s farther south, with a springlike 78 degrees at Monticello (Drew County), and 79 degrees at Camden (Ouachita County).

Three to more than six inches of precipitation dumped at many locations in the north/west. Forty eight hour amounts through 600 am CST on the 9th included 6.60 inches at Mountain View (Stone County), 6.03 inches at Big Fork (Polk County), 5.82 inches at Mena (Polk County), 5.66 inches at Hattieville (Conway County), 5.42 inches at Witts Springs (Searcy County), 5.32 inches at Vandervoort (Polk County), 5.30 inches at Langley (Pike County), 5.24 inches at Damascus (Van Buren County), 5.19 inches at Morrilton (Conway County), 5.18 inches at Danville (Yell County), 5.12 inches at Murfreesboro (Pike County), 5.09 inches at Cushman (Independence County), 5.03 inches at Greers Ferry Dam (Cleburne County), and 5.02 inches at Mount Ida (Montgomery County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 8, 5:24 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 8, 5:24 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
524 AM CST Wed Feb 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 338 AM CST Wed Feb 8 2023

A H500 trough, currently located across portions of TX/OK, will
continue to push eastward through the day today. Showers and/or
thunderstorms are expected to continue across western and northern
Arkansas.The surface low pressure is currently located within the
TexLaArk region and will continue to move towards the north and
east through the day today. This will bring with it a surge of
moisture from the Caribbean. Severe weather will be possible with
this system...although heavy rain across the state could be more
of a concern through early Thursday morning. Showers and
thunderstorms will come to end early Thursday morning as the upper
level low ejects into the Great Lakes...this will set the stage
for a new, quick hitting disturbance to impact the state in the
long term period.

As the system moves closer to the state, expect the current rain
over the western to northern part of the state to slowly makes its
way into central and southern Arkansas. By late Wednesday
morning, widespread rainfall and thunderstorms will be possible
across much of the state. The severe weather threat remains low at
this time...but not zero. Over the last couple of days, model
guidance has suggested an increase threat for severe weather
across portions of central and southern Arkansas Wednesday
afternoon and evening.

As of right now, south-central to southeastern AR will see the
greatest chance for severe weather with the highest CAPE values (500-
1000 J/kg), dew points in the mid 60s, some speed/directional wind
shear, and SRH values around 100 to 300 m2/s2. More specifically,
areas along and east of I-30 and south of I-40 could see the
greatest potential of severe weather. With that said, severe
weather cannot be ruled out for portions of central/northern
Arkansas. But with increased cloud cover/rain chances ahead of the
main disturbance... severe weather chances are still expected to
remain on the lower side.

One reason southeastern AR is expected to see the best chance for
any severe weather is the because the trough could become more
negatively tilted as the system ejects out. Additionally, this would
occur around Wednesday afternoon as a low level jet becomes
maximized across this area due to the disturbance ejecting out.
Damaging winds and isolated tornadoes will be possible today with
small hail not being completely ruled out.

As mentioned above, the heavy rainfall could be more of a concern
(especially for western and northern Arkansas) with possible PWAT
values of 1.30-1.70 inches across the state and moisture being
pulled in from the Caribbean. Since Tuesday afternoon, portions of
western Arkansas have already received one to three inches of rain
with an additional two to three inches still to come. Current
forecast storm total QPF values through Thursday morning show an
additional one to three inches for much of the CWA dropping
significantly as you go to the southeastern part of the state. As
always with heavy rain events, locally higher amounts are
possible. Isolated flash flooding will possible through today as
heavy rain continues to stream in from the south. A Flood Watch
has been issued for portions of northern, central, and western
Arkansas through midnight tonight.

High temperatures are expected to be into the lower 50s to lower 70s
through the period with overnight lows in the mid 30s to mid 40s.

&&

.LONG TERM...
(Thursday Night through Tuesday)
Issued at 338 AM CST Wed Feb 8 2023

Quick on the heels of today's system will be another vort max moving
from the Central Plains into the Red River Valley by Fri.
Deterministic and ensemble guidance continue showing a strong signal
for at least some precip associated with this impulse, mainly across
the NErn half of the area, beginning pre-dawn Fri morning and
lingering thru the afternoon hours.

Stout NWrly flow at the sfc will promote strong CAA during this same
timeframe with temps dropping to near or slightly below freezing
across NWrn sections early Fri morning. A RA/SN mix remains possible
over the Bostons/Ozarks before temps climb above freezing late Fri
morning and little to no accum is expected.

This system will exit to the E/SE late Fri into Sat with amplified
mid/upper ridging moving in as sfc ridging builds across the area.
Accordingly, temps will begin to gradually moderate thru the weekend
into next week with generally fair conditions expected. Another
potent upper cyclone will emerge across W TX by Valentine's Day, and
with increasing moisture advection as well as WAA aloft, will see an
increase in rain and perhaps some thunder locally by Mon. Rain will
increase in coverage thru Tues as stronger forcing for ascent
overspreads the area with the upper cyclone's approach.

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CST Wed Feb 8 2023

Mostly IFR/LIFR conditions are expected to continue across all
terminals through much of the day as CIGS have fallen and VIS
restrictions are expected with heavy rainfall. During the
afternoon and evening hours today, TSRA will be possible as the
cold front pushes across the state. Improvements are not expected
until Thursday morning when the system pushes out of the state.
Gusty winds are possible through Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     57  44  60  38 / 100  90   0  20
Camden AR         72  41  64  40 /  80  90   0   0
Harrison AR       50  38  57  33 / 100  90   0  20
Hot Springs AR    63  40  61  38 / 100  80   0  10
Little Rock   AR  65  44  63  40 / 100 100   0  10
Monticello AR     73  45  64  41 /  60 100   0   0
Mount Ida AR      62  38  62  36 / 100  60   0  10
Mountain Home AR  52  40  57  35 / 100  90   0  20
Newport AR        61  45  58  38 /  90 100   0  10
Pine Bluff AR     70  44  62  41 /  90 100   0   0
Russellville AR   59  40  61  37 / 100  80   0  20
Searcy AR         61  43  60  37 / 100 100   0  10
Stuttgart AR      67  45  60  41 /  90 100   0  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for ARZ004>008-014>017-024-025-
031>033-039-042>044-052>054-103-112-113-121>123-130-137-138-140-
141-203-212-213-221>223-230-237-238-240-241-313-340-341.

Wind Advisory from 6 PM this evening to 9 AM CST Thursday for
ARZ007-008-016-017-024-025-032>034-044>047-056-057-064-065-069.

&&

SHORT TERM...233
LONG TERM....69
AVIATION...233
Hazardous weather outlook, Feb 8, 4:08 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
408 AM CST Wed Feb 8 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-091015-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
408 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across the state
through this afternoon. While severe weather is expected to remain
on the low side...damaging winds, an isolated tornado, and small
hail will be possible by this afternoon. The area of greatest
concern for severe weather is locations along and east of I-30 and
south of I-40.

Additionally, heavy rain is expected across the state with one to
three inches possible. Western and northern Arkansas could see as
much as two to four inches. Locally higher amounts will be
possible. This heavy rain could result in isolated flash flooding,
especially for areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The system is expected to move out of the state early Thursday
morning. With it, gusty conditions will be possible across higher
elevations in addition to the eastern half of the state.

While some snow could mix with rain over northwestern Arkansas
Friday morning, little if any accumulation is expected. Another
system will bring rain and thunder back to the area by Valentine's
Day.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

233/69

The radar

The Western Arkansas radar (KSRX), 44 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 2 heavy rain, 2 flood. Local standard time, as filed.

Flash Flood, Scott

When
February 8, 8:30 AM CST to 11:30 AM CST
Where
Scott County, 0.57 mi E of Hon to 1.12 mi SSE of Hon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.930, -94.170

Arkansas Department of Transportation closed AR State Highway 80 between highways 28 and 71 due to highwater over the roadway at the confluence of the Poteau River and Jones Creek just northwest of Waldron.

Flash Flood, Yell

When
February 8, 9:57 AM CST to 12:57 PM CST
Where
Yell County, 2.36 mi NNE of Belleville to 2.09 mi NNE of Belleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.130, -93.430

The Danville chief of police reported a swift water rescue that took place at the intersection of Ideal Lane and AR State Highway 307. They successfully rescued the occupants of a vehicle in high water.

Flash Flood, Faulkner

When
February 8, 10:00 AM CST to 1:00 PM CST
Where
Faulkner County, 1.79 mi NW of Hamlet to 1.58 mi NW of Hamlet
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.100, -92.340

Several homes were inundated with high water along Brien Dr. as relayed by the Liberty Fire Department near Conway.

Flash Flood, White

When
February 8, 1:20 PM CST to 4:20 PM CST
Where
White County, 0.56 mi W of Searcy to 0.31 mi WSW of Searcy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.250, -91.760

Water completely covered several sections of the Beebe Capps Expressway in Searcy.

Flash Flood, Yell

When
February 8, 2:34 PM CST to 5:34 PM CST
Where
Yell County, 0.89 mi NE of Belleville to 0.97 mi NE of Belleville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.110, -93.440

Arkansas State Hwy. 307 near Bellville was completely under water.

Flash Flood, Pope

When
February 8, 2:35 PM CST to 5:35 PM CST
Where
Pope County, 1.83 mi ENE of Pottsville to 1.82 mi ENE of Pottsville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.260, -93.020

A mudslide was reported along AR State Hwy. 363 between Phillips Rd. and Interstate 40 in Pottsville.

Flash Flood, Stone

When
February 8, 3:20 PM CST
Where
Stone County, 2.82 mi NNW of Kahoka to 3.1 mi NE of Kahoka
Cause
Heavy Rain
Reported by
Public
Coordinates
35.820, -91.990

Numerous roads were washed out across Stone County, including Misenheimer Rd. or AR State Hwy. 28 near Mountain View.

Flash Flood, Sharp

When
February 8, 3:23 PM CST to 6:23 PM CST
Where
Sharp County, 1.68 mi W of Evening Shade to 2.38 mi W of Cotton Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
36.070, -91.650

Numerous roads across Sharp County were reported underwater and impassable.

Flash Flood, Izard

When
February 8, 3:30 PM CST to 6:30 PM CST
Where
Izard County, 1.38 mi S of Melbourne to 0.98 mi SE of Melbourne
Cause
Heavy Rain
Reported by
Public
Coordinates
36.050, -91.920

Multiple roads were underwater and impassable across Izard County.

Flash Flood, Garland

When
February 8, 3:35 PM CST to 6:35 PM CST
Where
Garland County, Bear to 0.59 mi SW of Bear
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.530, -93.270

A Ham Radio operator reported that Brady Mountain Rd. was covered by water and impassable from overflow from Bear Creek.

Heavy Rain, Conway

When
February 8, 3:50 PM CST
Where
Conway County, 1.13 mi W of Petit Jean State Park
Reported by
Park/Forest Service
Coordinates
35.130, -92.920

Rain measured 6.11 inches at Petit Jean Mountain as of 350 PM CST.

Flood, Jackson

When
February 8, 4:40 PM CST to 7:40 PM CST
Where
Jackson County, 1.49 mi SSE of Elgin to 2.05 mi SSE of Elgin
Cause
Heavy Rain
Reported by
Public
Coordinates
35.730, -91.290

AR State Hwy. 226 was underwater and impassable along with several roads across Jackson County.

Flood, Van Buren

When
February 8, 4:52 PM CST to 7:52 PM CST
Where
Van Buren County, 0.69 mi S of Clinton Muni Arpt to 1.34 mi S of Clinton
Cause
Heavy Rain
Reported by
Public
Coordinates
35.590, -92.450

Multiple roads in the vicinity of Clinton and across the county were underwater and impassable.

Flash Flood, Faulkner

When
February 8, 5:08 PM CST to 8:08 PM CST
Where
Faulkner County, 3.95 mi NE of Funston to 4.54 mi NE of Funston
Cause
Heavy Rain
Reported by
Public
Coordinates
35.090, -92.150

Brown Rd. was completely underwater near Vilonia.

Heavy Rain, Independence

When
February 8, 5:36 PM CST
Where
Independence County, 1.49 mi SSE of Batesville
Reported by
Public
Coordinates
35.750, -91.640

Rainfall was measured at 4.17 inches at Batesville as of 536 PM CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080263, 1080265, 1080273, 1080280, 1080283, 1080288, 1080291, 1080296, 1080297, 1080428, 1080429, 1080430, 1080431, 1080437, 1080438.